Hx: A male in his 60’s presents to a small ED with nausea and vomiting for 24 hours. He denies any fever, abdominal pain, or diarrhea. There has been no blood in the emesis. However, symptoms have persisted for 24 hours. He also denies any history of similar episodes.
SocHx: occasional alcohol, no tobacco or drugs
- Vitals: HR 113, BP 205/105, Sat 98%RA, RR 20, temp 98.6 ( C)
- General: pale, ill appearing
- HEENT: normal
- Resp: mild tachypnea, clear bilaterally.
- Cardiovascular: tachycardia, regular, pulses equal all extremities
- Abdomen: soft, non-distended
- Extremities: warm
ED Course at original facility:
- IV placement
- Normal saline fluid bolus is initiated
- Zofran 4 mg is administered IV
- CBC, CMP, LIPASE, and a CT Abdomen and Pelvis with IV contrast is ordered
- The CT scan of the abdomen and pelvis yields the following images:
- The reading radiologist notes the relative lack of perfusion and increased edema in the left ventricular wall and recommends “clinical correlation for acute or recent infarction”
- The ED physician then orders and EKG which demonstrates:
- A troponin I is also ordered and returns at 101 (nl<0.04).
- The patient is given aspirin 325mg, plavix 600mg, lopressor 15mg IV (for BP and heart rate), and started on a heparin infusion.
- He is transferred to a Chest Pain Center 1 hour away for definitive treatment. Air EMS adds IV nitroglycerin at 50mcg.
Hospital Course at facility #2:
- On arrival at the second ED, further history from the patient reveals he had one chest pain episode with onset of vomiting the day before but it resolved.
- The patient is emergently taken to the cath lab and 2 drug eluding stents are placed in a 100% occluded Left Anterior Descending (LAD) artery.
- Post cath EF is 30%
Diagnosis: Sub-acute Myocardial Infarction, LAD occlusion with successful PCI
This case highlight the association between vomiting and myocardial infarction. Although this patient was fortunate enough to have an astute radiologist read his abdominal CT images, his infarction could easily have been missed. Myocardial infarction is an important diagnosis to keep in our differential in a patient with vomiting. Even in the absence of chest pain or shortness of breath, as in this case, it may be the only presenting symptom of MI in patients over age 60. A 2009 study showed that 2/3 of patients with acute ST elevation myocardial infarction (STEMI) had vomiting as part of their symptom complex (1). In addition, two studies have found an association between vomiting and larger infarct size with increased mortality (2) (3). Though it seems that we obtain electrocardiograms with increasing frequency, and sometimes with what appears to be a lack of discretion, it remains a relatively inexpensive test and one that we should include when a patient in this age group presents with undifferentiated vomiting.
Once recognition of a STEMI occurs, focus is then placed on rapid treatment. At institutions without access to a cath lab, protocols for the standard administration of medications and rapid transfer are extremely important. In this case, the local protocol was to administer aspirin and plavix, then start an IV heparin infusion. The acute administration of beta blockers is not required. Though it was given here in order to reduce the patient’s tachycardia and hypertension, it should not be given indiscriminately. The EKG suggested a large anterior infarct due to obstruction of a vessel that my wrap around to the inferior portion of the heart (q waves in II, III, aVF). Administration of a beta blocker in this scenario will certainly lead to a decrease of myocardial oxygen demand, however, a precipitous drop in blood pressure is possible. If such a drop occurs, the presence of the beta blocker is not easily reversible. A safer approach may be the initiation of a nitroglycerin infusion for blood pressure control until cardiac cath can occur.
At institutions where cardiac catheterization is not available and where a cath lab is not accessible within an hour, the AHA guidelines recommend consideration of intravenous thrombolytics. Though it was a standard of care for acute MI in the past, systemic thrombolysis has been largely replaced by emergent cardiac catheterization. However, thrombolysis with these medications remains a tool in our armamentarium against acute MI. If consideration is given to using these medications, the use of a checklist of indications and contraindications is highly recommended (4). In our patient’s case, symptoms were present for over 24 hours and there was evidence on EKG of development of q waves. Symptom onset of less than 12 hours is the initial criterion for systemic thrombosis in acute MI. This patient was well outside the window on first presentation to the ED. In addition, his presenting blood pressure was an initial contraindication as well. Guidelines recommend withholding systemic thombolysis when systolic blood pressure exceeds 200mm HG. This exclusion criterion however can be overcome by administration of medication to control hypertension.
This patient survived to hospital discharge without complication. He has a markedly decreased ejection fraction as a result of the large vessel occlusion and delay in seeking care. Had he presented sooner, his outcome would certainly have been improved. Numerous reasons exist why patients may not seek care at symptom onset. The discussion of those reasons is beyond the scope of this case presentation yet remains critically important for any healthcare system.